Hail, Crawford
- When
- September 17, 1:10 PM CST
- Where
- Crawford County, 1.47 mi WNW of Dean Spg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.525, -94.245
Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 17th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 17th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak. This combination of instability and wind shear resulted in intense, but short-lived thunderstorms, the strongest of which produced hail up to penny size and damaging downburst wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 12:19 PM CST, 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Tulsa OK 119 PM CDT Wed Sep 17 2025 ...New SHORT TERM, LONG TERM, AVIATION... .KEY MESSAGES... Issued at 118 PM CDT Wed Sep 17 2025 - Afternoon pop-up showers and storms are expected again today, focused mainly over NW AR. These storms will yield an isolated severe wind/hail potential. - Rain and storm chances/coverage ramp up into Thursday across E OK and NW AR with the approach of an upper trough and concomitant front, with the focus shifting east over western AR on Friday. There will be some uptick in severe weather potential, as well as heavy rainfall potential. - After an expected lull in the active weather to start the weekend, rain/storm chances increase to finish the weekend as a wave in the NW flow aloft slides across the region. - While the details still remain fairly uncertain, a pattern change is expected across the CONUS next week which should push a stronger front into the area early next week. Higher rain/storm chances will accompany the front, with a trend toward quieter/drier weather later in the week. && .SHORT TERM... (Through Thursday) Issued at 118 PM CDT Wed Sep 17 2025 Just like previous days, some afternoon pop-up showers and storms are expected again today, focused over the Ozarks. Storms over the past couple of days have dropped hail and produced some wind damage, very localized of course. The airmass is basically the same /decent mid level lapse rates but weak shear/, so this potential will exist until the sun goes down this evening. A blocking pattern currently exists over the CONUS, featuring an upper low centered over eastern WY/western NE/western SD. A lobe/wave is rotating around the western side of the system currently, and is expected to then slide east across the central CONUS on Thursday. We'll see increasing shower and storm coverage by Thursday afternoon as shown by several CAMs, especially to the east of what will be increasing mid and high cloud and showers left over from what occurs to our west this afternoon and tonight. The plan is to increase PoPs above model blend (NBM) forecast for Thursday afternoon. Increasing flow at 500 mb with the upper trough will aid in some convective organization and thus an increase in severe risk. Lacy && .LONG TERM... (Thursday Night through Wednesday) Issued at 118 PM CDT Wed Sep 17 2025 Deterministic models and most ensemble cluster solutions suggest an uptick in rain/storm coverage Thursday night after a brief lull during the evening as the upper trough moves across. Locally heavy rainfall will be the main threat. The focus for rain/storms shifts east over into AR for Friday. After what looks like a relative lull in the activity in the wake of this wave to start the weekend, models have a wave sliding across the region in the NW flow aloft over the weekend, again increasing rain/storm chances. A pattern change is advertised by the models going into next week, but the details remain highly uncertain. A strong cross-Pacific jet will punch into northwest NOAM to start the week, but the models are trending toward taking most of this energy up into Canada, while developing split-flow blocking to the south over the CONUS. An upper low developing on the nose of the weaker southern stream jet energy is expected to evolve somewhere over the central CONUS next week. The GFS has been consistent suggesting this will all occur north of our area, while the EC suggests the low will dive south over or near the area. This has big implications on what will do here. There is no clear winner in ensemble cluster data, suggesting higher than normal uncertainty. Thus, this forecast will stick with the model blend, showing higher rain/storm chances with a front early in the week, trending quieter/drier as the week progresses. While temps will trend cooler than they have been of late, expect closer to average temps rather than a significant fall cool down. Lacy && .AVIATION... (18Z TAFS) Issued at 118 PM CDT Wed Sep 17 2025 Isolated to scattered convection is once again forecast across much of the CWA this afternoon into early evening, with northwest Arkansas having the greater potential. Thus, will continue with Prob30 groups for KXNA,KROG,KFYV,and KFSM. Within the convection, locally strong wind gusts, a period of heavy rain and MVFR conditions are possible. Otherwise, scattered to broken mid and high clouds are forecast for the CWA into this evening. Overnight tonight, increasing cloud cover is expected from west to east ahead of a cold front approaching from the west. Additional shower/storm chances return late tonight and Thursday morning for northeast Oklahoma, and will run with additional Prob30 groups for KBVO, KTUL, and KRVS for timing of greater potential. Winds through the period start out generally westerly and become more variable tonight into Thursday. Outside of convection and a window for MVFR visibility at KFYV tonight, VFR conditions are forecast through the period. && .PRELIMINARY POINT TEMPS/POPS... TUL 70 90 66 85 / 20 50 60 30 FSM 70 92 69 87 / 20 30 50 50 MLC 67 92 66 86 / 0 50 60 50 BVO 63 87 61 84 / 30 50 60 20 FYV 63 88 63 83 / 20 50 60 50 BYV 66 88 64 82 / 20 60 60 60 MKO 68 91 65 84 / 10 50 60 40 MIO 66 89 64 82 / 30 50 70 40 F10 67 91 64 85 / 10 50 60 40 HHW 68 93 66 87 / 0 30 50 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30 LONG TERM....30 AVIATION...20
Hazardous Weather Outlook
National Weather Service Tulsa OK
153 PM CDT Wed Sep 17 2025
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
153 PM CDT Wed Sep 17 2025
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Mainly Northwest Arkansas.
ONSET...Ongoing...ending around sunset.
DISCUSSION...
Isolated to widely scattered afternoon storms, focused mainly over
northwest Arkansas, will pose a limited severe risk. Damaging
winds are the main threat, but some marginally severe hail could
also occur.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm...Heavy Rain Potential.
FRIDAY through SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorms are expected to increase in coverage by Thursday
afternoon across eastern Oklahoma and far northwest Arkansas ahead
of an upper wave and associated front. These storms will pose a
limited severe risk, with damaging winds and hail the main
threats. Storms will also have the potential to produce locally
heavy rainfall. After a lull during the evening, another round of
scattered storms is expected Thursday night. Locally heavy
rainfall will be the main threat with these storms.
The better storm potential will shift east into Arkansas on
Friday. Storms will have a limited potential to produce damaging
winds and hail, as well as locally heavy rainfall. After a
relative lull to start the weekend, storm chances increase by late
Saturday into Sunday with a passing wave. There will also be
another uptick in storm chances early next week as a front pushes
into the region from the north. Again, storms will pose a limited
severe risk and locally heavy rainfall threat.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
210 PM CDT Wed Sep 17 2025
ARZ019-020-029-171945-
Sebastian AR-Franklin AR-Crawford AR-
210 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRANKLIN...
SOUTHEASTERN CRAWFORD AND NORTH CENTRAL SEBASTIAN COUNTIES THROUGH
245 PM CDT...
At 209 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Rudy, moving southeast at 10 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Alma... Shibley...
Mulberry... Dyer...
Kibler... Concord...
Furry... Rudy...
Van Buren... Mountainburg...
Fort Smith...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 5 and 21.
Interstate 540 between mile markers 1 and 4.
Interstate 49 between mile markers 22 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 9434 3564 9415 3541 9399 3539 9436
TIME...MOT...LOC 1909Z 330DEG 7KT 3553 9421
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 28 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The ASOS at the Northwest Arkansas National Airport (XNA) measured thunderstorm wind gusts up to 66 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292001, 1290424.